Self organized criticality in a modified Olami-Feder-Christensen model

Creative Commons License

ZHANG G. Q. , Tirnakli U. , WANG L., CHEN T. L.

EUROPEAN PHYSICAL JOURNAL B, vol.82, no.1, pp.83-89, 2011 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 82 Issue: 1
  • Publication Date: 2011
  • Doi Number: 10.1140/epjb/e2011-10941-4
  • Page Numbers: pp.83-89


A modified version of the Olami-Feder-Christensen model has been introduced to consider avalanche size differences. Our model well demonstrates the power-law behavior and finite size scaling of avalanche size distribution in any range of the adding parameter p (a) (d) (d) of the model. The probability density functions of the avalanche size differences at consecutive time steps (defined as returns) appear to be well approached, in the thermodynamic limit, by q-Gaussian shape with appropriate q values which can be obtained a priori from the avalanche size exponent tau. For small system sizes, however, return distributions are found to be consistent with the crossover formulas proposed recently in Tsallis and Tirnakli [J. Phys. Conf. Ser. 201, 012001 (2010)]. Our results strengthen recent findings of Caruso et al. [Phys. Rev. E 75, 055101(R) (2007)] on the real earthquake data which support the hypothesis that knowing the magnitude of previous earthquakes does not make the magnitude of the next earthquake predictable.